UPDATE: FDA Animal Drug Safety Communication: FDA continues to warn about risk of accidental overdosing of dogs with the noise aversion drug Sileo
June 29, 2018
From May 2016, when Zoetis began marketing Sileo, to May 16, 2018, the FDA has received a total of 54 adverse event reports involving Sileo overdoses in dogs due to the ring-stop mechanism not properly locking at the intended dose. In the year since the FDA published its original Animal Drug Safety Communication on this issue, the agency has received 26 additional reports of accidental Sileo overdoses in dogs.
The FDA is reissuing this advisory because adverse events are continuing to occur. The agency continues to advise veterinarians to carefully educate owners and handlers how to properly use the syringe to avoid accidental overdosing.
In 2017, after becoming aware of the adverse events related to ring-stop locking issues, the FDA asked Zoetis to revise its labeling to better emphasize the need to secure the ring-stop mechanism to prevent overdose. This revised labeling is now in use. Zoetis has also provided enhanced training videos on its website to help veterinarians teach owners and handlers how to properly handle and administer Sileo.
May 23, 2017
The U.S. Food and Drug Administration is alerting dog owners and veterinarians about the risk of accidental overdose to dogs treated with the drug Sileo. Sileo is a prescription gel that is given to dogs by mouth to treat noise aversion (signs related to anxiety or fear due to noise).
Sileo is packaged in an oral dosing syringe with a ring-stop mechanism on the plunger that must be “dialed” and locked into place in order to set the correct dose for the dog. Overdose can result if the ring-stop is not fully locked. Therefore, it is very important that the person administering the product understands how to operate the syringe correctly before giving the product to the dog.
Some dogs have experienced clinical signs of overdose, including lethargy, sedation, sleepiness, slow heart rate, loss of consciousness, shallow or slow breathing, trouble breathing, impaired balance or incoordination, low blood pressure, and muscle tremors. No deaths have been reported. At this time, the FDA has not determined if these overdoses were due to improper use of the ring-stop.
All prescribing veterinarians and users should be aware of the possibility for accidental overdose if the Sileo syringe is not properly locked before dosing. Veterinary staffs are strongly encouraged to provide education in proper operation of the syringe to dog owners before dispensing the drug. Dog owners should be aware of potential signs of overdose and they should contact their veterinarian if their dog exhibits any of these signs. Zoetis has also provided online resources which demonstrate the proper operation of the syringe and administration technique in detail for veterinarians at Sileodvmus.com, and for dog owners at Sileodogus.com.
For questions, Contact CVM.